[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Vignette
December 2006

Pigmented Purpuric Dermatosis Associated With Creatine Supplementation

Arch Dermatol. 2006;142(12):1650-1666. doi:10.1001/archderm.142.12.1662

An otherwise healthy 28-year-old man with a history of allergic rhinitis was seen for a rash of the legs. The lesions had developed intermittently during the past 3 months. Physical examination revealed six 1- to 2-cm annular, erythematous, nonscaly plaques of the thighs with a cayenne pepper–like appearance, suggesting a pigmented purpuric dermatosis (PPD) (Figure 1). A biopsy specimen of a lesion revealed histologic findings consistent with PPD (Figure 2). Microscopically, there was a superficial, perivascular, lymphocytic infiltrate with extravasation of erythrocytes in the papillary dermis. The patient was a weightlifter and had been taking a commercial dietary supplement containing creatine and hydroxymethylbutyrate for the past 6 years. It was decided that the patient should discontinue taking this supplement, and within 2 weeks, the lesions had resolved leaving some mild postinflammatory changes. A rechallenge with the supplement was not undertaken.

First Page Preview View Large
First page PDF preview
First page PDF preview
×